Local authorities urge people to be on lookout for fentanyl
Local authorities warn they’re finding an increasing amount of fentanyl, a drug causing overdoses nationwide.
Fentanyl is fueling a surge in accidental drug overdoses nationwide, according to a joint statement by Park City Police, the Summit County Sheriff, Summit County Attorney and Park City School District.
The drug can be fatal even in microscopic doses. It’s hard to identify and exponentially more powerful than other opiates. It’s commonly found mixed, or “laced,” with other more popular substances.
Locally, it’s been found in schools as well as elsewhere in the community, usually in pill form. It can also exist in powder form, in vaporizers and in edible gummies.
People can ingest fentanyl, as well as other dangerous drugs, by inhaling them or absorbing them through the skin.
The agencies want people to report and avoid contact with any unknown substances. Additionally, they encourage people to throw away expired prescription drugs.
They say it’s best for everyone to know the signs of a potential overdose. Those include someone unable to wake up or breathe properly, pale skin, blue lips or fingernails.
Call 9-1-1 to report an overdose. Utah’s Good Samaritan laws protect a person who is overdosing, as well as someone who calls to report the emergency, from drug possession charges or liabilities.
Find addiction resources from the Substance Abuse and Mental Health Services Administration website at samhsa.gov.